Iron infusion reaction

Ok ...so....since last summer SLE has been causing some trouble. Then my super brilliant consultant had the good idea of moving to a new hospital. So just when I really needed him all appointments were delayed then cancelled pending a new consultant being appointed. Eventually I saw a lecturer who had been pulled into clinic from the academic side and was so out of touch she thought she would be able to prescribe me Co proxamol (if only...my stash running low). Because my Anti d/s DNA was lower than the super high level in the summer....her description...she was keen to write the whole blip off as over (which wasnt how it felt) and to get rid of me and make herself feel she had done something useful she soon fixated on iron levels. She wrote to GP who saw me and I was able to see some of the letter. She had written something like it would be good to get the infusion done while the lupus was quiet. I was cross 'I like her idea of quiet' I grumbled to the GP. What I should have said I now realise is 'Why is it best done when lupus quiet'. I had the infusion last Monday. All fine. No anaphylaxis and I have had it before so not expecting a problem. Wham ...Wednesday night ....big lupus reaction. Fever, pain that couldn't be touched by my stash of Co proxamol...resorted to butrans....which give me allergic reaction but did deal with pain. Am now improving but feeling battered for all that. It's a major blow as I think I was going in the right direction. Definitely felt I was getting better but not quite there yet. I am now kicking myself...why didn't I ask that super obvious question. Kick kick kick!!!

6 Replies

oldestnewest
  • I'm sorry you had a reaction. Boo! As for the iron, however, there are two different types of infusion. The cheaper one does have a chance to have a reaction, and then there's another which (I think) takes longer to administer and is more expensive, but has less of a reaction issue. Most hospitals trial the cheaper one first, but if you have a reaction they will note this and give you the more expensive one in future, so do not lose heart. If you were feeling better the first few days that is a good sign, but definitely tell them you did have a reaction and be sure to drink lots of fluids. It's a jolt to the system to suddenly have iron levels at an appropriate level. Weird, this is how Other People live :P

  • I have no experience of iron infusions I am afraid but I noticed your remarks about Co-proxamol. Commiserations! My GP has prescibed it for me up until last month as a 'named patient' when I had a call to say that it was now blacklisted and unable to be prescribed any more. Like you, I have saved a stash but that will run out eventually. It is the only analgesic that really helps. I also have Tramadol but it makes me feel really spacey and I don't want to feel like a zombie for the rest of my life....

    I can't take anti-inflammatories because I had a gastric bleed last year and anything with codeine in bungs me up like you don't want to know!

    What sort of allergic reaction did you get from Butrans? I am thinking of asking for something like that. Aside from lupus, I have osteo-arthritis, fibromyalgia and a rare inherited disease called familial mediterranean fever which all cause me different types of pain. Just been turned down for PIP as well which is another story!

    I do hope you are feeling a bit better now...

  • Hi Lanie

    I am just like you in terms of co-proxamol experience and the alternatives. The Butrans works well and doesn't seem to make me as spaced out as tramadol (I think that's because it is seeping in gradually all the time rather than being dosed with it in peaks and troughs). The reaction is the same as I get for anything with morphine ...itching and this latest time a skin rash at the site of the plaster. I can only tolerate a seven day patch for 3-4 days then it has to come off. I take anti histamine which helps a bit but not entirely. In hospital on morphine drips (after surgery) they inject me with something that works really well but I don't know what it is and GP has only come up with suggestion of anti histamine.

    Really sorry about your PIP and hope you can preserve your co-proxamol stash as long as possible. Like you I was a named patient for a while and when it was taken away completely I looked on the internet to see if I could buy it anywhere else but it seems to have been banned in USA and Europe as well....it is loony!

    take care

  • The impact of iron infusions should not be under-estimated. For many, the benefits are huge but auto-immune people (lupies particularly) can react. I reacted very badly to Cosmofer but not until day 10 (a type 3 hypersensitivity). The haematologist knew what was going on but my Rheumy hadn't a clue. I also reacted similarly to Ferinject. I went into peemature labour part way through a venofer infusion but who knows if there is a link there? I hope you're soon feeling better - iron is potent stuff.

  • Thanks for this info Clare. When you reacted to cosmofer how long did it take you to feel back to how you'd been??

  • That's a hard question to answer. I didn't have any positive response to the Cosmofer so they followed it 6 weeks later with a Ferinject infusion that also caused a reaction so, for me, it was several months . . . I have a strange relationship with iron - I need it badly to keep my HB off the floor but react adversely to the tablets too. It's a balancing act!

You may also like...